Duloxetene for neuropathy & back pain

Posted by lk61 @lk61, Jun 28 6:38am

Hello all, I wasn’t sure to what extent it’s acceptable to discuss different medications on this forum, so if not allowed no worries. I recently (4 days ago) started taking 20 mg of duloxetene daily, prescribed by my neuro for the burning in my feet and lower back pain. I realize this is a pretty low dose but apparently I’m a slow metabolizer, meaning more subject to side effects. I’ve actually already noticed quite a decrease in my symptoms, which is the good news. The bad news – pronounced unpleasant side effects. Won’t go into a lot of detail about what they are specifically, my question is have others experienced this and do the side effects taper off? I would love to be able to continue on this med but the way it currently makes me feel would render that impossible. Thank you!

Good morning @lk61, yes you can discuss medications on Connect. We, as mentors, cannot prescribe or diagnose. What we can do is share our experience with a medication that we currently use or have used in the past. I am interested in your negative response to Duloxetine.

My diagnosis is small fiber neuropathy (SFN). My clinician and I were trying to find a medication that would control my anxiety which seemed to increase as the SFN symptoms progressed. I tapered off a nighttime Nortriptyline and onto a morning Duloxetine 60 mg. Recently I replaced 300 mg of nighttime gabapentin with another 30 mg of morning Duloxetine. We are both pleased with the results…….a decrease in pain and anxiety at the time when I need it.

Some of the positive response is because I can take this medication in the morning. My early side effects were a bit of dizziness. So now I make sure I eat something before doing my stretches and yoga. It is encouraging to know that your symptoms have decreased. What side effects of Duloxetine are you experiencing? When are you taking it? Do you take it with food? Let's see if there is anything you can do to mediate the side effects and maintain the benefits.

May you be content and at ease.
Chris

REPLY
@artscaping

Good morning @lk61, yes you can discuss medications on Connect. We, as mentors, cannot prescribe or diagnose. What we can do is share our experience with a medication that we currently use or have used in the past. I am interested in your negative response to Duloxetine.

My diagnosis is small fiber neuropathy (SFN). My clinician and I were trying to find a medication that would control my anxiety which seemed to increase as the SFN symptoms progressed. I tapered off a nighttime Nortriptyline and onto a morning Duloxetine 60 mg. Recently I replaced 300 mg of nighttime gabapentin with another 30 mg of morning Duloxetine. We are both pleased with the results…….a decrease in pain and anxiety at the time when I need it.

Some of the positive response is because I can take this medication in the morning. My early side effects were a bit of dizziness. So now I make sure I eat something before doing my stretches and yoga. It is encouraging to know that your symptoms have decreased. What side effects of Duloxetine are you experiencing? When are you taking it? Do you take it with food? Let's see if there is anything you can do to mediate the side effects and maintain the benefits.

May you be content and at ease.
Chris

Jump to this post

@artscaping thank you for your reply and insights. I am able to take the med in the morning, it actually doesn’t seem to be bothering me GI wise which is funny because a lot of meds do. With the duloxetene, I’ve had excessive yawning and a hyperactive gag reflex, although those 2 effects seem to have gotten better after first couple of days. I still have a lot of profound sleepiness at times and just a foggy feeling, but ironically am not sleeping well at night. Headaches and jaw clenching/teeth grinding, which I suspect is causing muscles in my face to feel weak and twitchy, or possibly the med is causing that directly. I also feel very irritable. As I said, I’ve been pleasantly surprised that the duloxetene had a really quick (1st day) effect on my pain and neuropathy. I wasn’t expecting that, as this class of drugs normally takes a while to have efficacy. So, I really would like to continue it if possible. After 5 days I feel like it’s too early to give up but quality of life at the moment is not improved, even though I have the symptom relief! Thanks again.

REPLY
@lk61

@artscaping thank you for your reply and insights. I am able to take the med in the morning, it actually doesn’t seem to be bothering me GI wise which is funny because a lot of meds do. With the duloxetene, I’ve had excessive yawning and a hyperactive gag reflex, although those 2 effects seem to have gotten better after first couple of days. I still have a lot of profound sleepiness at times and just a foggy feeling, but ironically am not sleeping well at night. Headaches and jaw clenching/teeth grinding, which I suspect is causing muscles in my face to feel weak and twitchy, or possibly the med is causing that directly. I also feel very irritable. As I said, I’ve been pleasantly surprised that the duloxetene had a really quick (1st day) effect on my pain and neuropathy. I wasn’t expecting that, as this class of drugs normally takes a while to have efficacy. So, I really would like to continue it if possible. After 5 days I feel like it’s too early to give up but quality of life at the moment is not improved, even though I have the symptom relief! Thanks again.

Jump to this post

Hi there @lk61, That is, on the one hand, an impressive response. I had only the dizziness….no headaches or teeth grinding. And I actually was a bit more human than irritable. I practice mindfulness and meditation every day which seems to take care of my irritability. I simply refuse to let neuropathy turn me into a pain in the neck for myself and everyone else in my life. Mindful speech and mindful thinking keeps me human and are positive forces for quality of life.

When it comes to evaluating treatments and medications I choose the one that helps with pain. Then I work on the other effects if necessary Or, I rearrange the dosages and the time that it is taken. And I am sure you know that after time, our bodies become more used to the medication and you often need to up the dosage.

Let me know what you decide. I am very interested in your well-being.

May you be free of suffering and the causes of suffering.
Chris

REPLY

Hello @artscaping and @lk614

I've enjoyed reading your posts about Duloxetine (also called Cymbalta). Like Chris, I've also had great results with it in relation to pain. I can relate to the hyperactive gag reflex but did not know it was related to this med. I would have a hard time giving up Duloxetine because it works so well without the GI side effects.

REPLY
@hopeful33250

Hello @artscaping and @lk614

I've enjoyed reading your posts about Duloxetine (also called Cymbalta). Like Chris, I've also had great results with it in relation to pain. I can relate to the hyperactive gag reflex but did not know it was related to this med. I would have a hard time giving up Duloxetine because it works so well without the GI side effects.

Jump to this post

Hi Teresa and @lk614 I didn't know you were taking Duloxetine and found it helpful Teresa. You are so right…..it is difficult to find a medication that works, especially with other medications we may be taking. Thanks for joining our discussion. I think that sometimes it just takes a little time for some of the side effects to disappear. It took about a month or two for me to not have the dizziness. Now my PCP and I have upped to dosage to 90mg and I had no effects with the upgrade.

May you have contentment and ease
Chris

REPLY

@artscaping, I've never thought about increasing my dosage, but I'm going to give that some thought. Thanks for sharing that suggestion, Chris!

REPLY

I’m diabetic. Does cymbalta make you crave food? I have enough trouble keeping on my diet.

REPLY

@zailey hello @artscaping Can anyone tell me if duloxetine works better than gabapentin and what are the GI side effects?

REPLY
@dannygordon149

I’m diabetic. Does cymbalta make you crave food? I have enough trouble keeping on my diet.

Jump to this post

Hello @dannygordon149, Welcome to Connect. I have no experience with cymbalta but have had weight gains on other medications taken for my PMR (prednisone). Until others can share their experience with cymbalta here is an article that attempts to answer your question but I'm guessing it's one of those questions that is different for each of us.

Can taking Cymbalta affect a person's weight?: https://www.medicalnewstoday.com/articles/323575

You mention you have enough trouble keeping on your diet. Are you on a special diet to help with your diabetes?

REPLY
@dannygordon149

I’m diabetic. Does cymbalta make you crave food? I have enough trouble keeping on my diet.

Jump to this post

@dannygordon149
Hello,
I took Cymbalta for a while and didn't feel hungry but I did lose 90 pounds. My inspiration to lose weight was the possibility of developing Diabetes High blood pressure etc with all their serious side effects.
Take care,
Jake

REPLY
@zailey

@zailey hello @artscaping Can anyone tell me if duloxetine works better than gabapentin and what are the GI side effects?

Jump to this post

@zailey
Neither one worked for me.
Jake

REPLY
@dannygordon149

I’m diabetic. Does cymbalta make you crave food? I have enough trouble keeping on my diet.

Jump to this post

Hello @dannygordon149

I've taken Cymbalta for a number of years and have not had any appetite or weight increase. However, each person does react differently to meds.

REPLY
Please sign in or register to post a reply.